Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 571, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 18, 2003, 2:51 PM CDT for Hinds County, Rankin County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 2:51 PM CDT (19:51 UTC)
- Expired
- Jul 18, 2003, 3:35 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Rankin County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1753 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 181951 SVRJAN MSC049-121-182035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 251 PM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 335 PM CDT * AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING SEVERE THUNDERSTORM OVER PEARL...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR SOUTH JACKSON AT 255 PM CDT BE NEAR RICHLAND AT 300 PM CDT BE NEAR BYRAM AT 320 PM CDT BE NEAR FLORENCE AT 325 PM CDT BE NEAR TERRY AT 335 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3233 9002 3236 9023 3207 9033 3205 9005 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:05 AM CDT, 11 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 3:05 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 AM CDT FRI JUL 18 2003 FORECAST CHALLENGES THIS PACKAGE...TEMPS AND POPS THROUGH THE ENTIRE PERIOD. CURRENTLY...IR SAT IMAGERY INDICATED MCS/S OVER THE OHIO RIVER VALLEY AND WESTERN LA. TEMPS/DEWPOINTS HAVE DROPPED MARGINALLY... INTO THE LOWER 70S...NEARLY AREA WIDE AND WILL PROVIDE A SLIGHTLY COOLER START TO TODAY VS YESTERDAY. IN THE SHORT TERM...ANOTHER DAY IN THE MID 90S ON TAP. WILL USE PERSISTENCE FOR HIGH TEMPS TODAY. MOS GUIDANCE KEEPS THE REGION IN THE MID 90S...WITH UPPER 90S IN THE NW ZONES. MAV GUIDANCE ACTUALLY REACHES THE 100 MARK AT KGLH. WITH DEWPOINTS IN THE MID 70S...WILL KEEP HEAT ADVISORY GOING IN NW ZONES FOR HEAT INDICES REACHING THE 105 TO 110 RANGE. YESTERDAY PROVED JUST HOW TRICKY NORTHWEST FLOW ALOFT CAN BE...AND THE NEXT SEVERAL DAYS WILL BE NO EXCEPTION. A BARRAGE OF DISTURBANCES ALOFT WILL KEEP SCT POPS IN THE FORECAST EVERYDAY. AGREE WITH PREVIOUS DAY SHIFT IN THAT CONVECTION WILL NOT NECESSARILY BE LIMITED TO JUST THE AFTERNOON AND EVENING. THUS... KEPT THE GOING FORECAST AS IS WITH MINOR TWEAKS TO TEMPS. ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THROUGH THE WEEKEND. LINGERING BOUNDARIES...AMPLE MOISTURE...PWS NEAR 2 INCHES AND KIS GREATER THAN 34...GOOD INSTABILITY...LIS LESS THAN -6C AND SBCAPE NEAR 4000 J/KG...WILL BE IN PLACE...AND WITH A DISTURBANCE PROGGED TO RACE THROUGH THE REGION NEARLY EVERYDAY...MARGINALLY SEVERE HAIL AND WIND GUSTS IN THE 60 TO 70 MPH RANGE WILL BE POSSIBLE. AM ANTICIPATING ISOLATED SEVERE STORMS TODAY AND SCATTERED SEVERE STORMS ON SATURDAY AS A MORE VIGOROUS WAVE ENTERS THE REGION. IN ADDITION...HEAVY RAINFALL IS LIKELY AND FLASH FLOODING WILL BE A CONCERN WITH ANY STORM THAT DEVELOPS. IN THE EXTENDED...MED RANGE MODEL CONSENSUS OF RIDGE WEST/TROUGH EAST OVER THE CONUS CONTINUES. BELOW NORMAL TEMPS IN STORE FOR THE REGION BY THE MIDDLE AND LATTER PORTIONS OF NEXT WEEK. THE EFFECT OF UPPER LEVEL TROUGH/SFC HIGH PRESSURE WILL HAVE A MORE PROFOUND EFFECT ON LOWS RATHER THAN HIGHS...ESPECIALLY LATE NEXT WEEK. WILL UNDERCUT MEXMOS...ESPECIALLY ON LOWS. AS ENSEMBLE MEXMOS HINTS... LOWS COULD BE AS MUCH AS 7 DEGREES BELOW NORMAL BY THURSDAY MORNING. WILL MAINTAIN HIGH TEMPS IN THE NEAR 90 RANGE...HOWEVER UPPER 80S WOULD NOT BE OUT OF THE QUESTION. TIMING DISTURBANCES IN THIS NORTHWEST FLOW WILL CONTINUE TO BE VERY TRICKY EARLY IN THE WEEK. GOING FORECAST HANDLES POPS WELL...WITH ONLY CHANGES TO TREND LOWS DOWN ON WED AND THUR. JAN 96/74/93/73/93 434 MEI 96/73/93/72/93 434 AR...HEAT ADVISORY 74>75. LA...HEAT ADVISORY 07>09. MS...HEAT ADVISORY 18-19-34-35-40-41. GAGAN
Hazardous weather outlook, Jul 18, 2:32 PM CDT, 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191932- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 232 PM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON ACROSS LOCATIONS IN SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI ALONG AND WEST OF INTERSTATE 55. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THIS SAME TIME PERIOD FOR THE REST OF EASTERN MISSISSIPPI. THE MAIN RISK WITH STORMS WILL BE HIGH WINDS AND HAIL. A CONVECTIVE COMPLEX AND MID LEVEL DISTURBANCE IS FORECAST TO PUSH SOUTH INTO THE LOWER MISSISSIPPI VALLEY LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. THUNDERSTORMS ASSOCIATED WITH THESE FEATURES ARE EXPECTED TO BEGIN TO AFFECT LOCATIONS IN THE DELTA REGION AND LOCATIONS IN NORTH CENTRAL MISSISSIPPI BEFORE MIDNIGHT. THE COMBINATION OF LARGE ATMOSPHERIC INSTABILITY PARAMETERS AND MODEST SHEAR WILL ALLOW SOME STORMS TO PRODUCE WINDS UP TO...OR OVER...60 MPH...AS WELL AS HAIL UP TO NICKEL SIZE. THESE STORMS SHOULD WEAKEN SOMEWHAT DURING THE EARLY MORNING HOURS...BUT COULD STILL BE SEVERE...AS THEY MOVE SOUTH TO THE INTERSTATE TWENTY CORRIDOR ALONG AND WEST OF THE JACKSON METROPOLITAN AREA. THE REMNANTS OF THESE STORMS AND THE POSSIBILITY OF ANOTHER CONVECTIVE COMPLEX WILL PROMPT MORE POTENTIALLY SEVERE STORMS ACROSS THE WESTERN HALF OF THE AREA BY MIDDAY SATURDAY. OTHERWISE...ANTICIPATE ISOLATED THUNDERSTORMS TO FORM FRIDAY AFTERNOON ACROSS EASTERN AND SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA. MOST OF THIS ACTIVITY WILL END DURING THE EVENING. MORE WIDESPREAD CONVECTION SHOULD DEVELOP BY SATURDAY AFTERNOON IN EASTERN MISSISSIPPI. DUE TO HIGH INSTABILITY AND MINOR PULSES OF ENERGY ALOFT...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS. ...FLOODING... THE COMPLEX OF THUNDERSTORMS EXPECTED TO AFFECT PORTIONS OF NORTHEAST MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA FRIDAY EVENING AND EARLY SATURDAY MORNING COULD BRING 1 TO 2 INCHES OF RAINFALL TO LOCATIONS IN THE AREA. COMBINED WITH LOCALLY HEAVY RAINFALL FROM THURSDAY...PRECIPITATION AMOUNTS OF THIS MAGNITUDE WILL CREATE AREAS OF PONDING WATER...ESPECIALLY IN LOW LYING AREAS. ADDITIONAL HEAVY RAIN COULD FALL ACROSS THESE SAME LOCATIONS LATER ON IN THE DAY SATURDAY. ...SEASONAL THREATS... A HOT AND HUMID AIRMASS WILL REMAIN OVER PORTIONS OF THE REGION FOR ONE MORE AFTERNOON AS AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS IN CONTROL. HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES...MAINLY OVER THE MISSISSIPPI DELTA REGION FRIDAY AFTERNOON...AS TEMPERATURES REACH THE MID TO UPPER 90S. CONDITIONS SHOULD NOT BE QUITE AS HOT SATURDAY AFTERNOON AS WIDESPREAD CLOUD COVER AND SCATTERED PRECIPITATION ARE EXPECTED TO KEEP TEMPERATURES LOWER. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY... TURBULENT NORTHWEST FLOW WILL CONTINUE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE SUNDAY AND MONDAY. A WEAK FRONTAL BOUNDARY AT THE SURFACE WILL MEANDER ACROSS THE LOWER MISSISSIPPI BOTH DAYS. THE INFLUENCE OF THIS BOUNDARY...ALONG WITH OTHER TRANSIENT BOUNDARIES...WILL COMBINE WITH PULSES OF ENERGY ALOFT AND ATMOSPHERIC INSTABILITY TO PRODUCE MORE THUNDERSTORMS THROUGHOUT THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS DURING AFTERNOON AND EVENING HOURS AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS GUSTS AND SMALL HAIL. ...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY... ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE LOWER MISSISSIPPI VALLEY THROUGH TUESDAY AS A FAVORABLE UPPER LEVEL PATTERN IS FORECAST TO BRING A UNUSUALLY STRONG SUMMER COLD FRONT THROUGH. THIS FRONT...AND THE ASSOCIATED STRONG STORMS...ARE LIKELY TO REMAIN IN THE VICINITY OF SOUTHERN MISSISSIPPI ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 18, 2:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MS WIND DAMAGE
07/17/03 ATTALA A FEW TREES DOWN IN THE
EASTERN PORTION OF ATTALA
COUNTY. REPORTED BY
WINSTON COUNTY EMA.
0515 PM MS WIND DAMAGE
07/17/03 CHOCTAW TREE AND POWERLINES DOWN
IN SOUTHERN PORTION OF
THE COUNTY.
0620 PM 3 E EDWARDS MS WIND DAMAGE
07/17/03 HINDS NUMEROUS TREES DOWN.
PUBLIC REPORT.
0700 PM DEER PARK LA 0.88 INCH HAIL
07/17/03 CONCORDIA
0700 PM MS WIND DAMAGE
07/17/03 SMITH NUMEROUS TREES DOWN
COUNTYWIDE.
0700 PM LA WIND DAMAGE
07/17/03 CATAHOULA NUMEROUS POWERLINES DOWN
COUNTYWIDE. REPORTED BY
ELECTRIC POWER
ASSOCIATION.
0715 PM VICKSBURG MS WIND DAMAGE
07/17/03 WARREN NUMEROUS TREES AND
POWERLINES DOWN WITHIN
THE CITY LIMITS AND AN
ADDITIONAL TWENTY TREES
DOWN IN THE SOUTHERN
PORTION OF THE COUNTY.
0730 PM 4 N LOUIN MS WIND DAMAGE
07/17/03 JASPER LARGE LIMBS DOWN...PUBLIC
REPORT
0750 PM 5 SW ROSE HILL MS 0.75 INCH HAIL
07/17/03 JASPER REPORTED BY PUBLIC...
JASPER COUNTY CD ALSO
REPORTED A LARGE TREE
ACROSS HIGHWAY 503 NEAR
THIS LOCATION
0815 PM COLLINS MS WIND DAMAGE
07/17/03 COVINGTON A FEW TREES DOWN NEAR
TOWN.
0850 PM BASSFIELD MS WIND DAMAGE
07/17/03 JEFFERSON DAVIS LARGE LIMBS SNAPPED OFF
TREES...REPORTED BY PDThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 43 min |
| Jul 17, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Smith | 40 min |
| Jul 17, 7:49 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 46 min |
| Jul 17, 8:01 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 29 min |
| Jul 17, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 43 min |
| Jul 17, 8:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Simpson | 44 min |
| Jul 17, 8:43 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 47 min |
| Jul 17, 8:59 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 46 min |
| Jul 18, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 39 min |
| Jul 18, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 46 min |
| Jul 18, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.